Narcolepsy drugs tied to increased risk for birth defects | The Daily Star
12:00 AM, October 25, 2020 / LAST MODIFIED: 12:00 AM, October 25, 2020

Narcolepsy drugs tied to increased risk for birth defects

Use of the stimulants modafinil and armodafinil during pregnancy is associated with increased risk for major congenital malformations in offspring, according to findings in the Journal of the American Medical Association (JAMA) Internal Medicine.

Researchers studied nearly 150 women who used either drug in the 6 weeks before conception or during pregnancy. Among the live births, 13% had major congenital malformations, including congenital torticollis, hypospadias, and congenital heart defects. In contrast, the prevalence of major congenital malformations in the general population is roughly 3%.

All of the infants with congenital malformations had been exposed to modafinil or armodafinil during the first trimester.

The researchers note, "This potential risk is not likely due to the underlying condition of narcolepsy, because previous data suggest that narcolepsy does not increase the risk of abnormal pregnancy outcomes." Commentators advise, "These medications should be avoided or offered along with a reliable contraceptive to individuals who could become pregnant."

The prescribing information for both drugs notes the potential for foetal harm based on animal data.

Stay updated on the go with The Daily Star Android & iOS News App. Click here to download it for your device.

Grameenphone:
Type START <space> BR and send SMS it to 22222

Robi:
Type START <space> BR and send SMS it to 2222


Banglalink:
Type START <space> BR and send SMS it to 2225

Leave your comments

Top News

Top News

Top